Jump to content
ACN Latitudes Forums

Teen: changing to psych drugs


Recommended Posts

I'll spare our long history except that DS15 had what we thought was classic PANDAS morphing to PANS. Have had some good stretches of "normal," responses to antibiotics, responses to diet changes (a probable celiac diagnosis), responses to some Methylation... But all in all we still flare.

 

As a teenager he seems to flare sometimes with infection but more now with disruption to rhythm - i.e. camp, exciting weeks, vacation -- where sleep and diet is altered. Pretty much no matter what testing we do or what intervention we add - he still flares. There is a pattern. It's mood shifting. He has hyper moments and depressed ones - interspersed with anxiety OCD and insomnia.

 

I dont want to sentence him to a lifelong diagnosis of bipolar or lifelong medications - but hes suffering. I think we are going to take the plunge.

Link to comment
Share on other sites

We are grateful to the support that low-dose psych meds have given our teenage DS (now 19). One in particular (lamictal) was a real turning point in a sustained behavioral and mood recovery.

 

IMHO, you're not "succumbing" to some "less-than" solution; you're extending your options, reaching for stability, functionality, even happiness, on the horizon.

 

All the best to you!

Link to comment
Share on other sites

He's been taking it for about 3 years now and yes, continuously. We'll likely reassess in the next 12 months or so, given how well he's been doing and the fact that we've now made it through the going-away-to-college transition. But I think we're all still so relieved that he's happy and healthy, we're a little loathe to rock the boat, and his doctors have thus far agreed on that point.

Link to comment
Share on other sites

I don't know the extent to which lamictal dosing is tied to age or weight (I know SSRIs aren't weight-dependent, but this is a different class of drug), but he's 195 lbs. and currently takes 100 mgs. of XR each morning.

 

My recollection is that he started on something like 25 mgs. (he was younger and lighter at the time), and we saw positive impacts pretty much immediately -- within a couple of days. The mood swings were less dramatic, the meltdowns subsided. But his personality otherwise was unaffected, which was a pleasant difference between the lamictal and some of the other interventions we'd tried (Seroquel, Risperdal, etc.).

 

Lamictal has one rare but potentially harsh side effect known as Stevens-Johnson Syndrome, a skin disorder that, untreated, can be very serious. So our psych wanted to go very low and slow with dosing. It was at least 4 weeks between any dosage increases.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...